Alert archive / Idaho / Flash Flood Warnings in 2025

Flash Flood Warning 2, NWS Missoula, MT

July 31, 2025Lemhi County, Idaho

NWS Missoula, MT issued this flash flood warning at Jul 31, 2025, 4:08 PM MDT for Lemhi County, Idaho. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2025, 4:08 PM MDT (22:08 UTC)
Expired
Jul 31, 2025, 6:15 PM MDT
In force
2 hr
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Flood severity
None

County Lemhi County, ID

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.1 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2025-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2025-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-483 J/kg
Mixed-layer LCL
2918 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

652 
WGUS55 KMSO 312208
FFWMSO
IDC059-010015-
/O.NEW.KMSO.FF.W.0002.250731T2208Z-250801T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Missoula MT
408 PM MDT Thu Jul 31 2025

The National Weather Service in Missoula has issued a

* Flash Flood Warning for...
  Northern Lemhi County in east central Idaho...

4Th of July Creek to Tower Creek

* Until 615 PM MDT.

* At 408 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. The expected rainfall rate is 1 
  to 1.5 inches in 1 hour. Additional rainfall amounts of 0.5 to 1.5 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, and
           highways as well as other poor drainage and low-lying
           areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4533 11384 4533 11392 4539 11396 4541 11388

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 12:21 PM MDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 31, 12:21 PM MDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
1221 PM MDT Thu Jul 31 2025

.DISCUSSION...

KEY MESSAGES:

- The KMSX Radar (Missoula, MT local weather radar) will remain
  offline due to scheduled maintenance through the first week of
  August.

- Flash Flood Watch in effect for this afternoon and evening for
  Lemhi and Idaho counties in Idaho and portions of western
  Montana.

- Widespread shower and thunderstorm activity continues Friday
  into Saturday, focusing across northwest Montana.

An anomalously high amount of moisture, coupled with an unstable
atmosphere, will lead to another round of widespread showers and
thunderstorms across western Montana and north-central Idaho this
afternoon and evening. A lack of shear and weak upper-level
steering winds will keep the primary threats from afternoon and
evening thunderstorms focused on heavy rain and frequent
lightning. A Flash Flood Watch will be in effect for Lemhi and
Idaho counties in Idaho, as well as for counties along and south
of Interstate 90 in western Montana. Flood-prone areas remain the
primary concern, including recent burn scars and regions of steep,
rocky terrain within the watch area. Instability will be
sufficient to support isolated strong to marginally severe
thunderstorms capable of producing wind gusts around 40–50 mph.
Isolated wet microbursts will also be a concern in western
Montana.

The focus of shower and thunderstorm activity will shift north of
I-90 by Friday afternoon and evening, as the upper-level low
slowly tracks farther north. Thunderstorms will once again be
capable of producing heavy rainfall, with Glacier National Park
standing out as a location to monitor closely in the coming days
for potential flash flooding. The NBM currently forecasts a
48-hour mean rainfall accumulation between 0.50" and 1.00" for
Lincoln and Flathead Counties from Friday through Saturday. The
probability of receiving 1 inch of rain is around 40–50 percent,
mainly concentrated along and north of Highway 2 in Lincoln
County.

A broad trough of low pressure will keep showers and thunderstorms
in the forecast through early next week. Cooler temperatures will
persist, with highs running 5-10°F below normal.

&&

.AVIATION... Easterly or northeasterly winds will prevail
throughout the day today, becoming gusty in the evening at KGPI.
Thunderstorm activity will once again increase this afternoon,
spreading from south to north. Gusty winds of 35-45 kts with
isolated 50 kt gusts, frequent lightning, and heavy rain will
accompany any storms that develop. Expect thunderstorm activity to
increase by around 31/2100Z at KSMN and KBTM. Storms should reach
KMSO by about 01/0000Z. Many of the high resolution model show
storms reaching northwest Montana late this evening. There is
around a 30% chance for thunderstorms to reach KGPI. Showers will
linger into the overnight, especially in north-central Idaho.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch from 3 PM this afternoon to 9 PM MDT this evening
     for Bitterroot/Sapphire Mountains...Butte/Blackfoot
     Region...Flathead/Mission Valleys...Kootenai/Cabinet
     Region...Lower Clark Fork Region...Missoula/Bitterroot
     Valleys...Potomac/Seeley Lake Region.

ID...Flood Watch from 2 PM this afternoon to 8 PM PDT this evening
     for Lower Hells Canyon/Salmon River Region...
     Orofino/Grangeville Region...Southern Clearwater Mountains.

     Flood Watch until 8 PM MDT this evening for Eastern Lemhi
     County...Western Lemhi County.

&&

Nearby

Flash Flood Warnings in Idaho, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.